Auto-immuunhepatitis door minocycline

Casuïstiek
28-12-2012
Mieke Aldenhoven, J. Gert van Enk en Wim A. Avis

Minocycline-induced autoimmune hepatitis

Background

Drug-induced autoimmune hepatitis is an acute and potentially severe side effect, particularly often reported after the long-term use of minocycline. The condition’s characteristic biochemical findings are highly elevated transaminase levels, only mildly increased markers of cholestasis and bilirubin levels, an elevated IgG concentration and a high antinuclear antibody (ANA) titre.

Case description

A 14-year-old girl developed autoimmune hepatitis due to the long-term use of minocycline for acne vulgaris. She presented with icterus and very high transaminase levels. The patient made a full recovery after the medication was discontinued.

Conclusion

This type of autoimmune hepatitis can be differentiated from ‘classic’ autoimmune hepatitis by the patient’s quick recovery after stopping the inducing drug and no relapse of the condition after the discontinuation of glucocorticoid therapy.

Due to the possibility of inducing autoimmune hepatitis, the long-term prescription of minocycline for acne vulgaris should be limited where possible.

Conflict of interest: none declared. Financial support: none declared.